Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 55, NWS Detroit, MI

June 29, 2000Oakland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 29, 2000, 3:14 PM EDT for Oakland County, Michigan. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2000, 3:14 PM EDT (19:14 UTC)
Expired
Jun 29, 2000, 4:00 PM EDT
In force
46 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Oakland County, MI

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:20 PM EDTHail 0.75Clarkston, MI
Jun 29, 4:03 PM EDTHail 0.75Holly, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 291914
SVRDTX
MIC125-292000-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
314 PM EDT THU JUN 29 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OAKLAND COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 400 PM EDT

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF HOLLY...OR 18 MILES NORTHWEST
  OF PONTIAC...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE LAKE AT 325 PM EDT
  CLARKSTON AT 330 PM EDT
  WATERFORD AT 340 PM EDT
  ORCHARD LAKE AT 345 PM EDT
  PONTIAC AT 350 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BGM DJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 11:00 AM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 29, 11:00 AM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1100 AM EDT THU JUN 29 2000

WILL UPDATE ZONES MAINLY TO REFRESH CURRENT WORDING AND TWEAK WIND
SPEEDS SLIGHTLY.

VISIBLE IMAGERY ALREADY SHOWING CONVECTIVE CLOUDS POPPING UP WEST OF
SOUTHEAST MI. GIVEN CONVECTIVE TEMPERATURES IN THE MID 60S...WITH
A STRONG VORTICITY MAXIMUM/LOBE PIVOTING THROUGH THIS
AFTERNOON...WITH SUFFICIENT LOW AND MID LEVEL MOISTURE...HAVE LITTLE
DOUBT BUT WHAT SHOWERS AND THUNDER WILL POP UP...ENDING BY SUNSET
WHEN DYNAMICS WILL HAVE PIVOTED ON THROUGH AND THERMODYNAMICS HAVE
WANED.

WET BULB ZERO HEIGHTS BETWEEN 7 AND 8 THOUSAND FEET SUPPORT HAIL
THREAT FROM THUNDERSTORMS...EXPECT PEA SIZED AND POSSIBLE HALF INCH
HAIL. WIND SHEARS ON THE WEAK SIDE FOR ANYTHING VERY ORGANIZED...BUT
CELL DOWNDRAFTS COULD PRODUCE WIND GUSTS TO 30 MPH OR SO. PC BASED
LIFT PROGRAM PRODUCES CAPES THIS AFTERNOON IN EXCESS OF 2000 
JOULES...AFTER INPUTTING IN LOW TO MID 70S TEMPERATURES AND DEW
POINTS IN THE UPPER 50S.

.DTX...NONE.

DWD

In the hours before

Special weather statement, Jun 29, 11:39 AM EDT, 3 hours 35 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-300000-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1139 AM EDT THU JUN 29 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
SEVERE THUNDERSTORMS ARE NOT EXPECTED...AND SO SPOTTER ACTIVATION
WILL PROBABLY NOT BE REQUIRED.

HEATING FROM THE STRONG JUNE SUN WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE PIVOTING EAST ACROSS SOUTHEAST MICHIGAN...TO PRODUCE
SCATTERED THUNDERSTORMS THIS AFTERNOON. EVEN THOUGH SEVERE
THUNDERSTORMS ARE NOT EXPECTED...PEA SIZED HAIL IS A STRONG
LIKELIHOOD WITH MOST THUNDERSTORMS THIS AFTERNOON...AND A FEW STORMS
COULD PRODUCE HAIL AS LARGE AS A HALF INCH IN DIAMETER. IN
ADDITION...WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THE
THUNDERSTORMS...ALONG WITH CLOUD TO GROUND LIGHTNING AND BRIEF
DOWNPOURS OF RAIN.

THUNDERSTORMS WILL BE MOST NUMEROUS FROM 3 PM TO 6 PM...AND WILL
HAVE ENDED BEFORE 8 PM. THUNDERSTORM MOVEMENT WILL BE TOWARD THE
EAST AROUND 25 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION.

DWD
Special weather statement, Jun 29, 3:14 PM EDT, 0 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-300000-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
314 PM EDT THU JUN 29 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON. A
FEW OF THESE THUNDERSTORMS WILL BE SEVERE. SPOTTER ACTIVATION HAS
OCCURRED.

HEATING FROM THE STRONG JUNE SUN WAS COMBINING WITH AN UPPER LEVEL
DISTURBANCE PIVOTING EAST ACROSS SOUTHEAST MICHIGAN...TO PRODUCE
SCATTERED HIT AND MISS THUNDERSTORMS OVER MOST OF SOUTHEAST MICHIGAN
AT 3 PM. MOST THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING PEA SIZED HAIL...AND A FEW OF THE STORMS WILL PRODUCE
LARGER HAIL...AS LARGE AS ONE INCH IN DIAMETER. IN ADDITION...WIND
GUSTS TO 30 MPH ARE POSSIBLE WITH THE THUNDERSTORMS...ALONG WITH
CLOUD TO GROUND LIGHTNING AND BRIEF DOWNPOURS OF RAIN.

THUNDERSTORMS WILL DECREASE IN COVERAGE BY 5 PM...AND WILL HAVE
ENDED ALTOGETHER BEFORE 8 PM. THUNDERSTORM MOVEMENT WILL BE TOWARD
THE SOUTHEAST AROUND 20 MPH.

STAY TUNED TO NOAGA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION.

DWD

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:56 PM EDTSevere Thunderstorm WarningDTXWashtenaw64 min
Jun 29, 2:58 PM EDTSevere Thunderstorm WarningDTXMacomb62 min
Jun 29, 3:26 PM EDTSevere Thunderstorm WarningDTXBay49 min
Jun 29, 3:42 PM EDTSevere Thunderstorm WarningDTXWayne63 min
Jun 29, 3:54 PM EDTSevere Thunderstorm WarningDTXWashtenaw36 min
Jun 29, 3:58 PM EDTSevere Thunderstorm WarningDTXOakland62 min
Jun 29, 4:01 PM EDTSevere Thunderstorm WarningDTXMonroe59 min
Jun 29, 4:16 PM EDTSevere Thunderstorm WarningDTXLenawee44 min
Jun 29, 6:02 PM EDTSevere Thunderstorm WarningDTXSaint Clair43 min
Jun 29, 6:45 PM EDTSevere Thunderstorm WarningDTXSaint Clair30 min
Jun 29, 7:30 PM EDTSevere Thunderstorm WarningDTXMacomb, Oakland60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.